Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 26, 2024, 7:02 PM CDT for Shelby County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2024, 7:02 PM CDT (00:02 UTC)
- Expired
- Apr 26, 2024, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Shelby County, IA
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
190
WFUS53 KOAX 270002
TOROAX
IAC165-270045-
/O.NEW.KOAX.TO.W.0049.240427T0002Z-240427T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
702 PM CDT Fri Apr 26 2024
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Shelby County in southwestern Iowa...
* Until 745 PM CDT.
* At 701 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles northeast of Harlan, moving northeast at 45
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Irwin around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4161 9525 4172 9536 4187 9520 4186 9510
4181 9509 4170 9509
TIME...MOT...LOC 0001Z 220DEG 38KT 4169 9528
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BD2 follow-up statements
756
WWUS53 KOAX 270010
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
710 PM CDT Fri Apr 26 2024
IAC165-270045-
/O.CON.KOAX.TO.W.0049.000000T0000Z-240427T0045Z/
Shelby IA-
710 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN SHELBY COUNTY...
At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Irwin, or 11 miles northeast of Harlan, moving
northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Shelby County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4171 9523 4177 9531 4187 9520 4186 9510
4181 9509 4179 9509
TIME...MOT...LOC 0010Z 226DEG 43KT 4180 9521
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BD078
WWUS53 KOAX 270040
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
740 PM CDT Fri Apr 26 2024
IAC165-270050-
/O.EXP.KOAX.TO.W.0049.000000T0000Z-240427T0045Z/
Shelby IA-
740 PM CDT Fri Apr 26 2024
...THE TORNADO WARNING FOR NORTHEASTERN SHELBY COUNTY WILL EXPIRE AT
745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
&&
LAT...LON 4171 9523 4177 9531 4187 9520 4186 9510
4181 9509 4179 9509
TIME...MOT...LOC 0040Z 220DEG 38KT 4204 9494
$$
BDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 26, 6:49 PM CDT, 13 minutes earlier. Its key messages:
- Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night.
- Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well.
- Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday.
Area forecast discussion, Apr 26, 6:49 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE Issued by National Weather Service Sioux Falls SD 649 PM CDT Fri Apr 26 2024 .KEY MESSAGES... - Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night. - Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well. - Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday. && .DISCUSSION... Issued at 1224 PM CDT Fri Apr 26 2024 Skies are clearing from the southeast this afternoon as storms are starting to develop near the center of the surface low across central Nebraska. There's already one supercell that has developed west of Grand Island. We're watching towering Cu start to develop across north-central Kansas and south-central Nebraska out near Hebron which will be our line of strong to severe thunderstorms for this afternoon. We have a primed environment with 2000-2500 J/kg of MLCAPE, 150-200 m2/s2 of 0-1 km helicity that increases to 200+ across southeast Nebraska. Seems like this could be a day where any individual storm will be capable of producing a strong tornado. Storms will be moving into the Lincoln area around 3 PM, the Omaha Metro around 4 - 5 PM, making it to the Missouri River around 5 PM, and out of our area by around 7 to 8 PM. Some of the CAMS show the potential for an additional storm or two trailing behind the main line, but the severe window for each area will center mostly around the main line of storms. Once storms clear the area this evening, we'll see clearing skies across most of our area. We will have low clouds spread south out of South Dakota overnight tonight into Norfolk, but probably won't make it as far south as Omaha. Saturday morning we'll be between systems, dry with light winds. We'll see a warm front lift north during the afternoon with the approach of our next low pressure system. We'll see initial storm development along and ahead of the warm front around 6-7 PM with several rounds of storms developing and training along the warm front which stalls somewhere along I-80. With training storms, we add the significant potential for flash flooding in addition to large hail, strong tornadoes, and damaging winds Saturday evening, with the significant severe threat possibly not ending until after midnight. We'll see a third chance for severe storms on Sunday as the center of the surface low passes over our area Sunday afternoon. This will be a lower threat, but should not be overlooked. This will be similar to what we saw about ten days ago where we had a couple brief tornadoes that popped up from low-topped supercells that developed in a similar environment as the surface low again passed right over our area. We could also see hail up to quarter-size and damaging winds up to 60 mph. All storms should finally exit our area after midnight Monday. For the extended forecast, we just don't have time right now to do an in-depth analysis beyond day three. See previous discussion below: We finally receive a break from the active weather pattern on Monday and into early next week, with just a few minor showers and storms possible Tuesday and Wednesday. Temperatures will generally top out in the 70s next week, with a few locations reaching the low 80s on Tuesday. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 649 PM CDT Fri Apr 26 2024 Severe convection exits the area over the next couple of hours, departing Shelby county by 27.01z. Non severe showers and isolated storms linger through the evening and into the early overnight hours, moving east. MVFR and lower ceilings will begin to improve, with VFR conditions returning through the overnight period. Winds decrease and continue to shift to more northwesterly by early Saturday and northeasterly by the afternoon. Shower chances return for KLNK/the southern I-80 corridor by mid tomorrow afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...KG/McCoy AVIATION...SG
Hazardous weather outlook, Apr 26, 1:22 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 122 PM CDT Fri Apr 26 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270830- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 122 PM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe weather is likely across much of eastern Nebraska and southwest Iowa this afternoon and evening. All hazards are possible, including large hail up to three inches in diameter, a few strong tornadoes, and thunderstorm winds up to 70 mph. Much of eastern Nebraska and southwest Iowa are in an enhanced risk of severe weather. The best timeframe for severe storms should be from 2 pm through 8 pm. Be prepared to implement severe weather safety plans this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of severe weather is likely late Saturday afternoon into Saturday night, especially along and south of I-80. Again, all severe hazards are possible, including hail up to three inches in diameter, a few strong tornadoes, and thunderstorm winds up to 70 mph. Severe weather is again possible Sunday afternoon into evening in parts of southeast Nebraska and southwest Iowa. Hail up to quarter size and thunderstorm winds up to 60 mph are the main hazards, but an isolated weak tornado couldn't be ruled out as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required on both this afternoon and evening and Saturday evening.
In the hours before
Local storm report, Apr 26, 6:21 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
621 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail 1 SE Clarinda 40.72N 95.02W
04/26/2024 M1.00 Inch Page IA CO-OP Observer
&&
sfLocal storm report, Apr 26, 6:26 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
626 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Tornado 2 E Westphalia 41.72N 95.35W
04/26/2024 Shelby IA Storm Chaser
&&Local storm report, Apr 26, 6:32 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
632 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Tornado 2 W Harlan 41.65N 95.37W
04/26/2024 Shelby IA Trained Spotter
Home destroyed.
&&Local storm report, Apr 26, 6:34 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
634 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tornado 2 W Harlan 41.65N 95.37W
04/26/2024 Shelby IA Public
Significant damage between Portsmith and
Harlan. Destroyed home, cars flipped.
&&
sfLocal storm report, Apr 26, 6:36 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
636 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Hail 3 E Davey 40.99N 96.60W
04/26/2024 M2.50 Inch Lancaster NE Public
delayed report time estimated by radar.
&&
tsnLocal storm report, Apr 26, 6:45 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
645 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tornado 2 WSW Bennington 41.36N 96.18W
04/26/2024 Douglas NE Public
Multiple homes destroyed.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 25 min |
| Apr 26, 7:08 PM CDT | Tornado Warning | OAX | Pottawattamie, Shelby | 33 min |
| Apr 26, 7:36 PM CDT | Areal Flood Advisory | OAX | Harrison, Shelby | 3 hr |
| Apr 27, 3:29 AM CDT | Flood Watch | OAX | Fremont, Harrison, Mills, Monona, Montgomery, Page and 2 more | 18 hr |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.